Georgia, 2023Damaging Winds in Georgia, June 13, 2023
June 13, 2023 · NWS CHS · 6 events in 4 counties and zones
A mesoscale convective vortex (MCV) shifting across the Southeast United States encountered an environment displaying modest instability and shear, leading to severe thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex (MCV) shifting across the Southeast United States encountered an environment displaying modest instability and shear, leading to severe thunderstorms across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 13, 3:34 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 13, 3:34 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
434 PM EDT Tue Jun 13 2023
.SYNOPSIS...
A stationary front could linger across the region through much
of the week before shifting offshore or dissipating this
weekend. A cold front should then approach the region early
next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
... Severe Thunderstorm Watch 284 in effect until 10 PM...
A severe thunderstorm watch has been issued for counties along
and south of Interstate 16 until 10 PM. Damaging wind gusts and
large hail are the primary threats.
Today: Latest water vapor revealed a vertically stacked low
pressure over the Great Lakes this afternoon. At 850 MB, a cold
front extends east from the vertically stacked low and then
south and west across central South Carolina. Another weak low
was analyzed at 850 MB near the TX/ NM border. This area
extending down towards the DFW Metroplex forms a weak triple
point where multiple rounds of convection initiated this
morning. The remnant convection from this morning has formed an
MCV that is responsible for the renewed convective development
across Alabama this afternoon. The MCV will then approach the
GA coast this evening and is forecast to initiate convection
this evening. The evolution and northern extent of the
convection is what is most uncertain today. The 13.12z KCHS
sounding did reveal a substantial CAP in place around 750 MB
(with a temperature around 12 degrees C). Taking a look at ACARS
soundings, KSAV and KCHS both still show capping in place. The
MCV will likely be able to erode and modify the CAP across the
southern zones, while capping to the north will remain in place.
Convection will then move into our GA zones around 4 to 5 PM and
approach Savannah between 5 and 7 PM. The primary convective window
looks to be from 6 to 10 PM. Towards the City of Charleston, most of
the afternoon and evening looks dry as the capping remains in place.
Severe Weather Potential: Any storms that form will have the
potential to become severe this evening. Bulk shear values are
forecast to be around 30 to 40 kts with MLCAPE values around 1500
J/kg. Lapse rates above the low level inversion are fairly steep
though and would support some storms becoming severe. Hodographs are
also fairly straight in the lowest 6 KM with some splitting cells
possible. This would mean that severe hail and strong/ damaging wind
gusts would be the primary threats. This rather unidirectional low
level flow is further supported by the VAD profile viewer on the SPC
site.
Overnight: Convection from this evening will come to an end with
another batch of convection diving southeast from Texas. Confidence
on whether the convection will hold together or not is very
low. For now, will show showers and thunderstorms rapidly
weakening as they approach the area. Expect low temperatures
mostly in the upper 60s inland to lower 70s along the coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A closed low pressure in the mid-levels will reside over
the Great Lakes, with generally broad troughing over the forecast
area to start the morning. As the day progresses a shortwave trough
and associated vorticity maxima will ripple through the southeastern
states, ejecting off the East Coast late Wednesday night/early
Thursday morning. At the surface a stationary front will remain
draped across the Deep South and extending into the forecast area
from west to east.
Wednesday's forecast will be a challenging one. Some models have
hinted that there will be some convection ongoing in the morning
hours, which could have impacts for how much convection is able to
fire off in the afternoon. Temperatures are expected to reach into
the mid to upper 80s across the region, with dew points in the low
to mid 70s. In the afternoon convective parameters are very
favorable for strong to severe thunderstorm formation. ML CAPE
values are forecast to be upwards of 2000 J/kg with shear values on
the order of 40-45 knots. Additionally, model soundings show low
level lapse rates around 7.8 C/km and DCAPE values around 1300 J/kg.
Therefore there will be a risk for both damaging wind gusts as well
as large hail. While the threat for strong to severe thunderstorms
will extend across the entire forecast area, the main threat area
will be across southeastern GA to extreme southern SC, where dew
points will likely remain slightly elevated in the lower to mid 70s.
The Storm Prediction Center has outlooked roughly the entire
forecast area in a Slight Risk for Wednesday.
Additionally PWAT values are forecast to increase to around 1.7-1.8"
across the forecast area, with the highest values across
southeastern GA. Therefore there will be a threat of heavy rainfall
with the showers and thunderstorms on Wednesday afternoon. The
Weather Prediction Center has outlooked southeastern SC in a
Marginal Risk and southeastern GA in a Slight Risk for Excessive
Rainfall.
Thursday: The mid-level closed low will progress eastward,
positioning itself near northern ME before ejecting further
northeast by Thursday night. In the wake of the mid-level low, an
additional low will form over the Great Lakes. A shortwave trough
will eject off the East Coast in the early morning hours while an
additional shortwave ripples through Thursday afternoon. The weak
stationary front will still be positioned within the vicinity of the
forecast area. Scattered to numerous showers and thunderstorms will
be possible. While convective parameters will once again be
favorable, the upper level forcing isn't as strong as previous days.
Heavy rainfall will again be possible as PWATs remain elevated. The
Weather Prediction Center has outlooked southeastern GA and extreme
southeastern SC in a Marginal Risk, with a Slight Risk across
extreme southeastern GA for Excessive Rainfall. Temperatures
Thursday will be in the mid to upper 80s, with overnight lows in the
upper 60s to low 70s.
Friday: The aforementioned mid-level low over the Great Lakes will
swing through NY and into New England on Friday, with broad
troughing over the forecast area. Lacking in upper level forcing,
precipitation coverage will be much less than previous days, with
only isolated to scattered showers and thunderstorms in the
afternoon. Temperatures will warm a few degrees from previous days,
owing to additional sunshine. High temperatures are forecast to be
in the upper 80s to low 90s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A mid-level closed low will eject off the New England coast this
weekend. Another mid-level low will form over the Great Plains and
progress eastward into the Mid-Atlantic states. Generally the
forecast area will remain in the southern periphery of broad upper
level troughing through the period. This pattern will support a
typical summertime pattern of isolated to scattered showers and
thunderstorms in the afternoon. Temperatures will remain right
around normal with high temperatures in the upper 80s to low 90s and
overnight lows in the upper 60s and low 70s.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
All TAF sites are currently VFR with winds out of the west and a
surface cold front situated from a KCHS to KSAV to KRVJ line.
Convection initiated upstream near KDFW this morning with the
MCV now initiating convection across southern AL. This remnant
MCV will continue to push east/ southeast this afternoon and
approach the GA coastline this evening. Out ahead of the MCV,
convection will continue to initiate.
KCHS/ KJZI: Significant capping around 700 MB coupled with the
MCV being well south of the Charleston terminals has cast
significant doubt on the convective threat further north this
afternoon. For now, have added a VCSH into the TAFs to account
for weakening or dissipating convection as a potential outflow
heads north. There is still a chance of thunder at these
terminals, but the chances have come down since the 12z issuance
from this morning. Another batch of convection will be
approaching the area and rapidly decaying Wednesday morning.
Confidence is again low here on coverage and even general
occurrence.
KSAV: Showers and thunderstorms are expected to approach the
region this afternoon and affect the Savannah terminal mainly
between 6 and 10 PM. Convection will not be continuous through
this period, but will likely come in the form of several
thunderstorms near or at the terminal. There will be a chance
for gusty winds and significantly reduced visibilities in any of
the stronger storms. Another batch of convection will be
approaching the area and rapidly decaying Wednesday morning.
Confidence is again low here on coverage and even general
occurrence.
Extended Aviation Outlook: Flight restrictions are likely at all
terminals Wednesday and Thursday with showers and thunderstorms.
Thereafter a typical summertime pattern will setup and occasional
flight restrictions will be possible with afternoon showers and
thunderstorms.
&&
.MARINE...
Today and tonight: Southwest flow will prevail today with wind
speeds mostly topping out around 15 knots. Seas will be 2 to 3 feet.
This evening, convection will then spread over the waters and
produce frequent lightning, and locally strong wind gusts (possibly
in excess of 35 knots). Special Marine Warnings will likely be
needed for portions of the waters to account for these strong
thunderstorm wind gusts. Outside of thunderstorms, seas should
mostly be 2-3 feet.
Wednesday through Saturday: Numerous showers and thunderstorms
will be possible across the marine waters on Wednesday and
Thursday as a stationary front lingers in the vicinity of the
forecast area. Models are hinting at a local enhancement of the
pressure gradient across the local waters Wednesday night into
Thursday. Wind gusts could reach around 25 knots across the
20-60nm offshore GA waters during this time. A short-lived Small
Craft Advisory could be required. Thereafter conditions are
expected to remain below Advisory levels across the waters. Seas
should average 2 to 4 ft.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...Haines
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/Haines
MARINE...BSH/CPM/Haines
Hazardous weather outlook, Jun 13, 3:11 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
411 PM EDT Tue Jun 13 2023
GAZ114>119-137>141-142015-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
411 PM EDT Tue Jun 13 2023
...SEVERE THUNDERSTORM WATCH 284 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Severe Thunderstorms: An unstable airmass will be present across
southeast South Carolina and southeast Georgia into the middle of
the week. Expect numerous thunderstorms Wednesday, some of which
could become strong to severe during afternoon into evening hours.
Damaging wind gusts and hail will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
GAZ087-088-099>101-SCZ040-042>045-047>052-142015-
Jenkins-Screven-Candler-Bulloch-Effingham-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
411 PM EDT Tue Jun 13 2023
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Severe Thunderstorms: An unstable airmass will be present across
southeast South Carolina and southeast Georgia into the middle of
the week. Expect numerous thunderstorms Wednesday, some of which
could become strong to severe during afternoon into evening hours.
Damaging wind gusts and hail will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ330-350-352-374-142015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
411 PM EDT Tue Jun 13 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Severe Thunderstorms: An unstable airmass will be present across
southeast South Carolina and southeast Georgia into the middle of
the week. Expect numerous thunderstorms Wednesday, some of which
could become strong/severe during afternoon into evening hours.
Damaging wind gusts and hail will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ354-142015-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
411 PM EDT Tue Jun 13 2023
...SEVERE THUNDERSTORM WATCH 284 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Severe Thunderstorms: An unstable airmass will be present across
southeast South Carolina and southeast Georgia into the middle of
the week. Expect numerous thunderstorms Wednesday, some of which
could become strong/severe during afternoon into evening hours.
Damaging wind gusts and hail will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 13, 4:44 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
544 PM EDT Tue Jun 13 2023
GAZ114-137-132215-
Tattnall-Long-
544 PM EDT Tue Jun 13 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...
At 544 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northeast
of Surrency to Odum, and moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Ludowici and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3192 8178 3165 8173 3165 8180 3167 8185
3171 8188 3173 8191 3175 8191 3176 8195
3179 8195 3178 8198 3182 8202 3181 8203
3183 8205
TIME...MOT...LOC 2144Z 262DEG 28KT 3181 8205 3168 8203
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Tattnall
- When
- June 13, 4:51 PM EST to 4:52 PM EST
- Where
- Tattnall County, 1.38 mi N of Glennville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.950, -81.930
A 911 Call Center reported a tree down and across power lines on Kicklighter Street and a tree down along Beards Creek Church Road.
Thunderstorm Wind, Long
- When
- June 13, 5:09 PM EST to 5:10 PM EST
- Where
- Long County, 3.79 mi WSW of Aimar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.760, -81.730
A Long County emergency manager reported a tree down on Lanier Road.
Thunderstorm Wind, Liberty
- When
- June 13, 5:12 PM EST to 5:13 PM EST
- Where
- Liberty County, 2.24 mi SE of Allenhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.760, -81.590
A 911 call center relayed a report of a tree down on a car along E B Cooper Highway and a downed tree on power lines which caused live wires to fall onto a residential home along the 300 Block of Screven Fork Road. Emergency management also reported a tree down on a mobile home in Spring Creek.
Thunderstorm Wind, Liberty
- When
- June 13, 5:13 PM EST to 5:14 PM EST
- Where
- Liberty County, Walthourville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.770, -81.630
A 911 call center relayed a report of a large tree branch down on a car on Talmadge Road near Busbee Road.
Thunderstorm Wind, Liberty
- When
- June 13, 5:15 PM EST to 5:16 PM EST
- Where
- Liberty County, Walthourville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $14,000
- Reported by
- 911 Call Center
- Coordinates
- 31.770, -81.630
A 911 call center reported numerous downed power lines in and around the town of Walthourville.
Thunderstorm Wind, Bryan
- When
- June 13, 6:31 PM EST to 6:32 PM EST
- Where
- Bryan County, 0.91 mi NW of Richmond Hill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.940, -81.310
A 911 call center reported numerous trees down in the Richmond Hill area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 13 to 16, 20234 in hail · 83 events
- Excessive Heat and Heat in Texas, June 13 to 17, 202354 events
- Hail and Damaging Winds in Texas, June 13, 20233.5 in hail · 35 events
- Drought in Illinois, June 13 to 30, 202317 events
- Damaging Winds in Georgia, June 13, 2023$700 · 51 kt wind · 17 events
- Hail in Arkansas, June 13, 20232.75 in hail · 15 events
- Hail and Damaging Winds in Florida, June 13, 2023$500 · 50 kt wind · 10 events
- Drought in Iowa, June 13 to 30, 20239 events
- Hail and Damaging Wind in Louisiana, June 13, 20232 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, June 13, 20231.5 in hail · 6 events
- Hail in Oklahoma, June 13, 20232.5 in hail · 6 events
- Flood and Damaging Winds in Florida, June 13, 2023$11,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112729, 1112736, 1112731, 1112730, 1112733, 1112735.